Alert archive / New Mexico / Special Weather Statements in 2014

Special Weather Statement, NWS Albuquerque, NM

July 20, 2014

NWS Albuquerque, NM issued this special weather statement at Jul 20, 2014, 7:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2014, 7:21 PM MDT (01:21 UTC)
Expired
Jul 20, 2014, 7:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

The radar

The Albuquerque radar (KABX), 123 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2014-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2014-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3532 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WWUS85 KABQ 210121
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
721 PM MDT SUN JUL 20 2014

NMZ523-210145-
CENTRAL HIGHLANDS-
721 PM MDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
THROUGH 745 PM MDT...

AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF VILLANUEVA...OR ABOUT 29 MILES
NORTHEAST OF MORIARTY...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN JUAN.

&&

LAT...LON 3525 10536 3511 10535 3504 10548 3517 10568
      3528 10560
TIME...MOT...LOC 0121Z 293DEG 3KT 3519 10558

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 20, 5:55 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 20, 5:55 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 PM MDT SUN JUL 20 2014

.AVIATION...
00Z TAF CYCLE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO FAVOR WESTERN AND
CENTRAL AREAS THROUGH ABOUT 03Z WITH A FEW DEVELOPING BETWEEN 03Z
AND 06Z OVER THE EAST. UNCERTAINTY IN THE ABQ AREA WITH THUNDERSTORMS
CURRENTLY TO THE SOUTHWEST OF KABQ MOVING NORTH...THUS THINKING THAT
THE CHANCES ARE GREATER AT KAEG THAN AT KABQ. HOWEVER WELL DEFINED
BOUNDARIES ARE MOVING TOWARD KABQ FROM THE SOUTHWEST AND NORTHEAST
AND THUNDERSTORMS COULD DEVELOP AS THE BOUNDARIES INTERSECT. WILL
MONITOR FOR NOW. OUTSIDE OF CONVECTION...VFR CONDITIONS AND GENERALLY
LIGHT WINDS WITH PERSIST THROUGH AROUND 18Z MONDAY. THUNDERSTORMS
TO DEVELOP OVER THE HIGHER TERRAIN AND CENTRAL HIGHLANDS THEREAFTER...
WITH LOCAL MVFR CIGS AND VSBYS AND OCCASIONAL MOUNTAIN OBSCURATIONS...WITH
BEST CHANCES FOR THUNDERSTORMS LIKELY AROUND KLVS.

05

&&

.PREV DISCUSSION...311 PM MDT SUN JUL 20 2014...
.SYNOPSIS...
SLOW MOVING SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL CONTINUE THROUGH TUESDAY FOR PORTIONS OF CENTRAL AND EASTERN
NEW MEXICO. THE COVERAGE OF THIS ACTIVITY WILL BE MORE ISOLATED IN
NATURE THAN RECENT WEEKS. A STRONG AREA OF HIGH PRESSURE WILL THEN
SHIFT OVER THE STATE WEDNESDAY AND BRING THE HOTTEST TEMPERATURES
IN QUITE A WHILE FOR CENTRAL AND WESTERN NEW MEXICO. MANY LOWER
ELEVATION AREAS WILL TOP OUT IN THE MID 90S TO LOW 100S. THE HIGH
WILL THEN SHIFT WEST AND ALLOW SEVERAL MOIST BACK DOOR FRONTS TO
SHIFT WESTWARD INTO THE STATE. THIS WILL TAPER OFF THE HEAT AND
INTRODUCE ANOTHER ROUND OF MORE SCATTERED THUNDERSTORMS FRIDAY INTO
THE WEEKEND.

&&

.DISCUSSION...
FORECAST CONFIDENCE FOR THIS EVENING IS VERY LOW BUT WITH MODERATE
POTENTIAL IMPACT. SHORT-TERM MODEL GUIDANCE IS ALL OVER THE PLACE
WITH RESPECT TO PLACEMENT OF CONVECTIVE FEATURES THIS EVENING. THE
20Z SURFACE DEWPOINT VALUES ARE CRATERING OVER MUCH OF THE REGION
DESPITE ABUNDANT MID AND UPPER LEVEL MOISTURE. THE BEST MOISTURE IS
POOLING AROUND THE MIDDLE RIO GRANDE VALLEY AND OVER THE SE PLAINS.
THE LATEST HRRR AND 12Z GFS ARE PICKING UP ON A CONVECTIVE COMPLEX
MOVING FROM THE DIVIDE TO NEAR THE ABQ METRO THIS EVENING. THE 06Z
WRF AND NAM GUIDANCE SHOWED THIS EARLIER BUT BACKED OFF ON IT FOR
THE 12Z RUN. QPF VALUES COULD BE HIGH BENEATH A SLOW MOVING SOUTH
TO NORTH COMPLEX BUT PLACEMENT AND DURATION IS VERY QUESTIONABLE.
PLACED CHANCE POPS OVER A LARGE AREA OF CENTRAL NM AS A RESULT. THE
OTHER WRINKLE IS THE HRRR SHOWS A LARGE AREA OF PRECIP SHIFTING
NORTH AFTER 06Z UP THE LOWER RIO GRANDE VALLEY. WOULD NOT BE
SURPRISED TO SEE THIS OCCUR AS THE LATEST IR SHOWS SOME VIGOROUS
CONVECTION ERUPTING OVER NORTH CENTRAL MEXICO.

THE GFS ENSEMBLE AND SREF SHOW WITH VERY GOOD AGREEMENT THE CURRENT
594DM H5 HIGH CENTERED OVER SOUTHEAST NM SHIFTING NORTH MONDAY AND
TUESDAY AND BUILDING TO 599DM OVER SOUTHERN COLORADO. THIS INTRODUCES
ANOTHER TOSS UP AS HEIGHTS RISE WELL ABOVE NORMAL BUT AN AXIS OF MID
LEVEL MOISTURE ROTATES WEST FROM WEST/CENTRAL TX. SEVERAL DAYS AGO
MODELS WERE CONSERVATIVE WITH CONVECTIVE DEVELOPMENT BUT TRENDS HAVE
BEEN FOR MORE COVERAGE...PARTICULARLY TUESDAY. MADE ONLY SUBTLE POP
CHANGES TO INCREASE VALUES OVER THE PLAINS. OTHERWISE...EXPECT AT
LEAST HOT TEMPS.

BEYOND WEDNESDAY THE UPPER HIGH WILL TREND TOWARD THE WEST WHILE YET
ANOTHER VERY STRONG SUMMER UPPER LOW SLIDES INTO THE GREAT LAKES.
THE TRANSITION PERIOD FOR THURSDAY/FRIDAY IS ALSO LOW CONFIDENCE
DEPENDING ON HOW THE HIGH WARPS AND DRIFTS WESTWARD. A STRONG BACK
DOOR FRONT IS THEN DEPICTED SATURDAY THROUGH EARLY NEXT WEEK AS A
FOCUS MECHANISM FOR MORE CONVECTION OVER NM. THIS IS MOST CERTAINLY
NOT ANYWHERE NEAR THE TYPE OF PATTERN THAT ONE WOULD EXPECT TO SEE
OVER THE CONUS DURING LATE JULY.

GUYER

&&

.FIRE WEATHER...
WHILE TODAYS SHOWER AND STORM CROP HAS BEEN A SLOW STARTER...IT MAY
END UP TO BE NEARLY AS GOOD OR BETTER COVERAGE IN CENTRAL AND
SOUTHERN PORTIONS OF THE FORECAST AREA BY LATE AFTN OR EVE. THE BULK
OF THE BURN SCAR AREAS WILL CONTINUE TO HAVE SOME RISK OF HEAVY
RUNOFF OR WORSE THROUGH THE EVE. THE AMOUNT AND LOCATION OF THE
MAXIMUM SHOWER AND THUNDERSTORM ACTIVITY WILL VARY A FAIR DEGREE
FROM DAY TO DAY ACROSS THE NEXT 5 TO 7 DAYS...PROBABLY SHIFTING A
LITTLE WAYS TO THE EAST AND SOUTH MON AND THEN BACK TO THE WEST AND
NORTH TUE AND WED. IT BECOMES A LITTLE LESS CERTAIN THEREAFTER...AS
TO LOCATION AND DEGREE OF COVERAGE...BUT LONGER RANGE FORECAST MODEL
DATA SEEMS TO AGREE PRETTY WELL THAT A MODERATE TO STRONG BACK DOOR
COLD FRONT FOR THIS TIME OF YEAR WILL PUSH INTO AND ACROSS AT LEAST
EAST AND CENTRAL NM AND PERHAPS EVEN FARTHER WEST SAT NIGHT INTO
SUN. THIS SHOULD GENERATE A MODERATE TO ROBUST INCREASE IN SHOWERS
AND STORMS NEAR AND BEHIND ITS PASSAGE BETWEEN LATE SAT AND MON.
UNTIL THEN HOWEVER...ABOVE NORMAL TEMPERATURES AND AT LEAST SLIGHTLY
BELOW NORMAL THUNDERSTORM ACTIVITY FOR MID TO LATE JULY CAN BE
EXPECTED DUE TO A DOMINANT UPPER HIGH OVER THE REGION.

NO CRITICAL WIND SPEEDS ARE EXPECTED OVER THE NEXT 5 TO 7 DAYS AT
LEAST...COMMON FOR THIS TIME OF YEAR...BUT MINIMUM RHS HAVE REACHED
MARGINALLY CRITICAL LEVELS ACROSS A FEW SITES ACROSS NORTH NM AND
EVEN THE LOWER RIO GRANDE VALLEY. THIS MAY EXPAND SOMEWHAT BETWEEN
MON AND WED...BUT SUBSIDE SOME AGAIN BY LATE WEEK OR THE WEEKEND
HAINES INDICES ARE FORECAST TO TREND UP SOME MON AND PERHAPS
TUE...THEN DROP SOME WED AND THU BEFORE TRENDING BACK UP NEAR END OF
WEEK. OVERNIGHT RH RECOVERIES WILL VARY FROM FAIR TO VERY
GOOD...DEPENDING IN LARGE PART ON WHERE THE MORE SIGNIFICANT
RAINFALL HAS FALLEN ON A PARTICULAR DAY.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 20, 5:10 AM MDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 AM MDT SUN JUL 20 2014

NMZ501>540-211130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
510 AM MDT SUN JUL 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

RAINFALL FROM STRONGER STORMS WILL ONCE AGAIN HAVE THE POTENTIAL
TO CREATE LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY
FOR BURN SCARS...AS STORM MOTION WILL BE SLOW. SMALL HAIL AND
STRONG GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BEST CHANCES FOR STORMS AND LOCALIZED FLASH FLOODING ON MONDAY
WILL ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THUNDERSTORM ACTIVITY
WILL SHIFT TO THE NORTHWEST THIRD OF THE STATE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Local storm report, Jul 20, 1:54 PM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST 18 NNE ENCINOSO         33.92N 105.34W
07/17/2014  M76 MPH          LINCOLN            NM   MESONET

            CSBF TRANSWESTERN PUMP.

&&

EVENT NUMBER ABQ1401120

GUYER
Special weather statement, Jul 20, 3:16 PM MDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 PM MDT SUN JUL 20 2014

NMZ508-202145-
SOUTHWEST MOUNTAINS-
316 PM MDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CATRON COUNTY THROUGH 345
PM MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF OLD HORSE SPRINGS...OR ABOUT 21
MILES SOUTHWEST OF DATIL...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
CATRON COUNTY.

&&

LAT...LON 3412 10812 3410 10782 3375 10789 3378 10812
TIME...MOT...LOC 2116Z 188DEG 17KT 3387 10801

44
Special weather statement, Jul 20, 3:48 PM MDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 PM MDT SUN JUL 20 2014

NMZ508-202230-
SOUTHWEST MOUNTAINS-
348 PM MDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CATRON COUNTY THROUGH 430
PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF DATIL...MOVING NORTHEAST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...DATIL.

HEAVY RAINS MAY CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER MAY QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3426 10798 3438 10774 3387 10773 3386 10803
      3404 10806
TIME...MOT...LOC 2148Z 229DEG 10KT 3395 10793

43
Local storm report, Jul 20, 6:57 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
657 PM MDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      10 W SANTA CLARA PUEBLO 35.97N 106.27W
07/20/2014                   SANDOVAL           NM   BURN SCAR SPOTS

            EMERGENCY MANAGEMENT REPORTED DANGEROUS FLOW OVERTOPPED
            THE INTERSTECTION OF INDIAN SERVICE ROUTES 601 AND 602
            ON SANTA CLARA PUEBLO

&&

EVENT NUMBER ABQ1401121

44
Special weather statement, Jul 20, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
721 PM MDT SUN JUL 20 2014

NMZ523-210145-
CENTRAL HIGHLANDS-
721 PM MDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
THROUGH 745 PM MDT...

AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF VILLANUEVA...OR ABOUT 29 MILES
NORTHEAST OF MORIARTY...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN JUAN.

&&

LAT...LON 3525 10536 3511 10535 3504 10548 3517 10568
      3528 10560
TIME...MOT...LOC 0121Z 293DEG 3KT 3519 10558

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:00 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe2 hr
Jul 20, 6:41 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 20, 7:12 PM MDTAreal Flood AdvisoryABQCibola78 min
Jul 20, 7:45 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel90 min
Jul 21, 1:05 PM MDTSpecial Weather StatementABQColfax25 min
Jul 21, 1:56 PM MDTFlash Flood WarningABQLincoln109 min
Jul 21, 2:17 PM MDTAreal Flood AdvisoryABQColfax, Union118 min
Jul 21, 2:27 PM MDTAreal Flood AdvisoryABQRoosevelt93 min
Jul 21, 2:51 PM MDTFlash Flood WarningABQRoosevelt84 min
Jul 21, 3:32 PM MDTSpecial Weather StatementABQHarding28 min
Jul 21, 4:00 PM MDTAreal Flood AdvisoryABQColfax, Harding, Union90 min
Jul 21, 5:32 PM MDTAreal Flood AdvisoryABQUnion88 min
Jul 21, 5:58 PM MDTAreal Flood AdvisoryABQHarding, San Miguel92 min

Nearby

Special Weather Statements in New Mexico, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.